Thursday, May 12, 2011

chemo. I'm a little behind in my blogging because I started my chemo in the fall of '10. I was on a form of chemo called Xeloda. It was a pill (who knew chemo came in a pill? I didn't.). I would take two 500 mg pills in the morning with breakfast and two in the evening with dinner. The first side effect was the nausea. I was given a prescription for Compazine and that didn't help. Next was Zofran, still no luck. Finally I was given Ativan and that seemed to do the trick. There weren't very many side effects at all for me. No hair loss although I was hoping for it so I could start fresh and see what color it is now :) I did get chemo brain, as I like to call it. Couldn't remember simple things, I just felt scatter-brained, a feeling I don't like. The treatment went in cycles and each cycle was 3 weeks long. I would take the pills for two weeks and then have a week off to recover and get my blood tested to see if it was working. Of course you can't go to your local pharmacy and pick up Xeloda. I had to have it FedExed to me every three weeks from a special oncology pharmacy in Texas. After about 3-4 months on this treatment my doc said it was starting to lose it's effectiveness and it was time to try something new, hormone therapy, oh joy!

My doc told me that hormone therapy works best on post menapausal women, at age 38 that is something I am not. Solution, turn me into a post menapausal woman, yippee! Once a month I had to get a Zoladex injection which basically turned off my ovaries. I was also taking the drug Tamoxifen. Both the injection and the drug caused menapause side effects such as the wonderful hot flash! My own mother didn't suffer through hot flashes and here I am at 38 fanning myself at my desk while the boys in the office chuckle (I only have male co-workers and they don't quite understand - just wait til their wives start getting hot flashes, then they will suffer too!). Lucky for me that only lasted 2 months, I am now on treatment number 3, more chemo.

Before the decision was made to switch treatments again, my doc wanted me to meet with a second doc at his practice. She did a three year fellowship at NIH specialiazing in breast cancer. After meeting with her and telling her my story she decided to have me start an IV chemo called Doxil. It looks like fruit punch but it wasn't so sweet. First I get an IV with an anti-nausea drug mixed with a steroid. Then they gave me an IV of Benadryl and then on to the main event. Within the first 10 minutes of the Doxil I felt like I was about to spontaneously combust! My face turned bright red and it felt like you could cook an egg on my chest. Lucky for me I am never alone for my treatments, I don't think I've seen my dad move that fast in a long time when he ran to get my nurse. She stopped the IV and flushed me out with sugar water and then gave me some more Benadryl. By the time she started the Doxil again I was feeling pretty good :) She slowed down the infusion and all went well. This treatment is once a month and I just went for my second dose this week. My nurse is wonderful, she went ahead and gave me the double dose of Benadryl so I slept through the treatment. As with the other treatments it is now wait and see. I will keep you posted and feel free to ask me questions in the comments.

1 comment:

  1. Hello Amy,
    What a terrible thing to happen, but at least you are getting treatment. Your last post was a year ago. I hope the treatments are doing well. My love and prayers to you.
    - Allen

    ReplyDelete